Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 18 , ISSUE 4 ( April, 2014 ) > List of Articles

CASE REPORT

High dose intravenous immunoglobulin may be complicated by myocardial infarction

K. V. Vinod, Mritunjai Kumar, Kare Nisar

Keywords : Adverse events, intravenous immunoglobulin, myocardial infarction, thrombosis

Citation Information : Vinod KV, Kumar M, Nisar K. High dose intravenous immunoglobulin may be complicated by myocardial infarction. Indian J Crit Care Med 2014; 18 (4):247-249.

DOI: 10.4103/0972-5229.130579

License: CC BY-ND 3.0

Published Online: 01-04-2014

Copyright Statement:  Copyright © 2014; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Intravenous immunoglobulin [IVIg] is useful for treating several clinical conditions and is largely considered safe, without major adverse events. Here we report a case of acute ST elevation myocardial infarction associated with high dose IVIg administration in a previously healthy 69-year-old male patient of Guillain Barre syndrome. The case is being reported to emphasize the need for treating physicians to be aware of thrombotic complications associated with IVIg. The thrombotic complications associated with IVIg are reviewed in brief , and the measures to reduce them are discussed.


PDF Share
  1. Tufan F, Kamali S, Erer B, Gul A, Inanc M, Ocal L, et al. Safety of high-dose intravenous immunoglobulin in systemic autoimmune diseases. Clin Rheumatol 2007;26:1913-5.
  2. Katz U, Achiron A, Sherer Y, Shoenfeld Y. Safety of intravenous immunoglobulin (IVIG) therapy. Autoimmun Rev 2007;6:257-9.
  3. Paran D, Herishanu Y, Elkayam O, Shopin L, Ben-Ami R. Venous and arterial thrombosis following administration of intravenous immunoglobulins. Blood Coagul Fibrinolysis 2005;16:313-8.
  4. Caress JB, Hobson-Webb L, Passmore LV, Finkbiner AP, Cartwright MS. Case-control study of thromboembolic events associated with IV immunoglobulin. J Neurol 2009;256:339-42.
  5. Mukerji S, Aloka F, Farooq MU, Kassab MY, Abela GS. Cardiovascular complications of the Guillain-Barré syndrome. Am J Cardiol 2009;104:1452-5.
  6. Elkayam O, Paran D, Milo R, Davidovitz Y, Almoznino-Sarafian D, Zeltser D, et al. Acute myocardial infarction associated with high dose intravenous immunoglobulin infusion for autoimmune disorders: A study of four cases. Ann Rheum Dis 2000;59:77-80.
  7. Marie I, Maurey G, Hervé F, Hellot MF, Levesque H. Intravenous immunoglobulin-associated arterial and venous thrombosis; report of a series and review of the literature. Br J Dermatol 2006;155:714-21.
  8. Hefer D, Jaloudi M. Thromboembolic events as an emerging adverse effect during high-dose intravenous immunoglobulin therapy in elderly patients: A case report and discussion of the relevant literature. Ann Hematol 2004;83:661-5.
  9. Vo AA, Cam V, Toyoda M, Puliyanda DP, Lukovsky M, Bunnapradist S, et al. Safety and adverse events profiles of intravenous gammaglobulin products used for immunomodulation: A single-center experience. Clin J Am Soc Nephrol 2006;1:844-52.
  10. Huang L, Kanellis J, Mulley W. Slow and steady. Reducing thrombotic events in renal transplant recipients treated with IVIg for antibody-mediated rejection. Nephrology (Carlton) 2011;16:239-42.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.